Tuesday, February 1, 2011

Brand New FDA- Approved Antidepressant

The stock market is very aware that the FDA has approved a new antidepressant (see the FDA News release here)- a drug called Viibryd (vilazodone hydrochloride.) The manufacturer claims that this antidepressant did not cause weight gain, nor did it affect sexual function. If that turns out to be true once large numbers of people are taking the medication, I know I will be flooded with requests for this drug, because weight gain and decreased libido or sexual function are the major complaints that I hear about this class of medications.
Before we all jump on the bandwagon, however, let's go back to a blog I did last week- "Doc, Have you heard of this new drug" and look at the "STEPS" pneumonic.
S: Safety-Side affects appear to be at reasonable incidence, and I cannot find information regarding drug interactions.
T: Tolerability- side effects include "diarrhea, nausea, vomiting and insomnia"
E: Effectiveness-Honestly, I cannot tell from a brief perusal of the medical literature. I found many studies in rats, from the years leading up to the human trials, but only one good size (400 patients) of humans. There was some effect at one week (which is early for anti-depressants) compared to placebo, but no studies yet comparing it to other antidepressants.
P: Price- Don't know yet, but it's a new drug. This means coupons the first year, but a new drug is always a higher price than old ones. The business world, however, is excited and projecting over $2 MILLION in sales.
S: Simplicity- Sounds like it will be once per day, though again, I never found a product information sheet.

BOTTOM LINE: Yes, there is a new antidepressant, which MAY provide good improvement in patients with major depression, while having fewer adverse side effects (weight gain and sexual dysfunction)...but let's not storm the pharmacy yet.

1 comment:

Linda said...

I have been on antidepresants for yrs. and have not found one that doesn't cause weight gain or decreased libido. And now I am going through menopause and am taking trazedone and effexor. The weight is inching up dispite me being on the weight watchers system. I wonder if this medicine will help with weight gain and libido as menopause takes a toll on both issues.